You wake up in the morning, and your ears are ringing. This is weird because they weren’t doing that last night. So you begin thinking about likely causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache before bed.
Might it be the aspirin?
And that idea gets your mind going because perhaps it is the aspirin. You feel like you recall hearing that certain medications can bring about tinnitus symptoms. Is one of those medicines aspirin? And does that mean you should quit using aspirin?
What’s The Relationship Between Tinnitus And Medications?
The long standing rumor has associated tinnitus symptoms with numerous medications. But those rumors aren’t exactly what you’d call well-founded.
The common notion is that tinnitus is widely seen as a side effect of a diverse range of medicines. But the reality is that only a few medications lead to tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:
- The affliction of tinnitus is fairly common. Chronic tinnitus is a problem for as many as 20 million people. Some coincidental timing is inevitable when that many individuals suffer with tinnitus symptoms. Enough individuals will begin taking medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
- Beginning a new medicine can be stressful. Or, in some instances, it’s the underlying cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So it’s not medicine causing the tinnitus. The whole experience is stressful enough to cause this type of confusion.
- Many medicines can affect your blood pressure, which also can affect tinnitus.
Which Medications Can Trigger Tinnitus?
There are a few medicines that do have a well-founded (that is, scientifically established) cause-and-effect connection with tinnitus.
Powerful Antibiotics And The Tinnitus Link
There are a few antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are usually saved for extreme situations. High doses tend to be avoided because they can result in damage to the ears and bring about tinnitus symptoms.
Medicines For High Blood Pressure
Diuretics are commonly prescribed for people who have hypertension (high blood pressure). Some diuretics have been known to trigger tinnitus-like symptoms, but usually at substantially higher doses than you might typically encounter.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin could have been what triggered your tinnitus. But here’s the thing: Dosage is once again extremely significant. Generally speaking, tinnitus occurs at extremely high dosages of aspirin. The dosages you would take for a headache or to manage heart disease aren’t usually big enough to trigger tinnitus. But when you stop taking high doses of aspirin, fortunately, the ringing tends to disappear.
Consult Your Doctor
There are some other medicines that might be capable of triggering tinnitus. And there are also some odd medicine combinations and interactions that may generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.
That said, if you start to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. It’s hard to say for certain if it’s the medication or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.